Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 164, NWS Omaha, NE

August 27, 2021Dodge County, Douglas County, Washington County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 27, 2021, 6:41 PM CDT for Dodge County, Douglas County, Washington County, Nebraska. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2021, 6:41 PM CDT (23:41 UTC)
Expired
Aug 27, 2021, 7:30 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Dodge County, NE, Douglas County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 7 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 6:43 PM CDTHAIL 1.51 Wnw Valley, NEHAIL THE SIZE OF PING PONG BALLS WAS OBSERVED AT NWS OMAHA.
Aug 27, 7:07 PM CDTTSTM WND GST 604 Wsw Kennard, NE60 MPH MEASURED FROM MESONET SITE UP342.
Aug 27, 7:11 PM CDTTSTM WND GST 603 Ese Arlington, NEREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

317 
WUUS53 KOAX 272341
SVROAX
NEC053-055-177-280030-
/O.NEW.KOAX.SV.W.0164.210827T2341Z-210828T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
641 PM CDT Fri Aug 27 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southwestern Washington County in east central Nebraska...
  Southeastern Dodge County in east central Nebraska...
  Northwestern Douglas County in east central Nebraska...

* Until 730 PM CDT.

* At 639 PM CDT, a severe thunderstorm was located over Valley, or 18
  miles west of Omaha, moving north at 15 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters. Two inch hail was reported in 
           Valley, and a 60 mph wind gust was reported at the 
           Weather Service Office.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4130 9635 4132 9641 4136 9642 4137 9644
      4147 9646 4151 9636 4147 9611
TIME...MOT...LOC 2339Z 183DEG 14KT 4133 9636 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Dergan
3 follow-up statements
742 
WWUS53 KOAX 272348
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
648 PM CDT Fri Aug 27 2021

NEC053-055-177-280030-
/O.CON.KOAX.SV.W.0164.000000T0000Z-210828T0030Z/
Washington NE-Dodge NE-Douglas NE-
648 PM CDT Fri Aug 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN WASHINGTON...SOUTHEASTERN DODGE AND NORTHWESTERN
DOUGLAS COUNTIES...

At 647 PM CDT, a severe thunderstorm was located near Valley, or 19
miles west of Omaha, moving north at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. Ping Pong ball size hail was 
         observed at the National Weather Service in Valley at 643 
         PM CDT. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Valley, Arlington, Kennard and Washington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4130 9635 4132 9641 4136 9642 4137 9644
      4147 9646 4151 9636 4147 9611
TIME...MOT...LOC 2347Z 183DEG 14KT 4136 9636 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Dergan
491 
WWUS53 KOAX 280011
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
711 PM CDT Fri Aug 27 2021

NEC053-055-177-280030-
/O.CON.KOAX.SV.W.0164.000000T0000Z-210828T0030Z/
Washington NE-Dodge NE-Douglas NE-
711 PM CDT Fri Aug 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN WASHINGTON...SOUTHEASTERN DODGE AND NORTH CENTRAL
DOUGLAS COUNTIES...

At 711 PM CDT, a severe thunderstorm was located over Arlington, or
22 miles northwest of Omaha, moving north at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Arlington, Kennard and Washington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4135 9628 4138 9636 4147 9646 4151 9636
      4147 9611
TIME...MOT...LOC 0011Z 183DEG 14KT 4145 9635 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Dergan
398 
WWUS53 KOAX 280028
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
728 PM CDT Fri Aug 27 2021

NEC053-055-177-280036-
/O.EXP.KOAX.SV.W.0164.000000T0000Z-210828T0030Z/
Washington NE-Dodge NE-Douglas NE-
728 PM CDT Fri Aug 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
SOUTHEASTERN DODGE AND NORTH CENTRAL DOUGLAS COUNTIES WILL EXPIRE AT
730 PM CDT...
        
The storm which prompted the warning has moved north of the warning 
area, out of Douglas and Dodge counties. Therefore, the warning will 
be allowed to expire.

But remember, a Severe Thunderstorm Warning remains in effect for 
much of Washington county until 800 PM CDT.

To report severe weather, contact your nearest law enforcement 
agency. They will relay your report to the National Weather Service 
Omaha.

LAT...LON 4135 9628 4138 9636 4147 9646 4151 9636
      4147 9611
TIME...MOT...LOC 0026Z 183DEG 14KT 4150 9635 

$$

Dergan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:12 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 27, 3:12 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
312 PM CDT Fri Aug 27 2021

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 312 PM CDT Fri Aug 27 2021

Early afternoon analysis showed a weak surface low pushing
northeastward through eastern Nebraska with an associated (and
convectively reinforced) surface boundary extending southwestward.
Not a super strong wind shift along the boundary, but at least
some weak convergence was leading to some cumulus development in a
few spots. For the most part, however, cloud cover was generally
on a downward trend along the boundary, suggesting it was in the
process of being washed out, so not sure how much forcing it will
provide for potential storms later. That said, it doesn't seem
like it would take much to get things to go, as the OAX 12Z
sounding showed a convective temperature of 97 and early afternoon
readings showed low 90s at many spots. In fact, LNK had a
temperature of 97 as of 2 PM, which was identical to their reading
yesterday at that time when they eventually topped out at 100
degrees. Therefore, do think we'll see at least some spotty shower
and storm development along what's left of the boundary by mid to
late afternoon and into this evening. With guidance suggesting
2500+ J/kg of SBCAPE and increasing shear in at least the low
levels into this evening, there seems to be at least an outside
shot for some severe storms, but given overall lack of forcing,
greater threat appears to be northeast of the area, closer to the
aforementioned surface low.

Saturday looks to be another warm, muggy day, though somewhat
breezy which should help a bit in terms of heat. Said strong winds
will continue to usher in warm, moist air ahead of a surface
boundary which will bring our next chance for severe weather. At
this time, the greatest threat for the forecast area looks to
arrive by late afternoon early evening and progress southeastward
through the evening and overnight, with some storms perhaps
lingering into Sunday morning. Strongest deep layer shear once
again looks to be behind the boundary, but still could see some
overlap with greatest instability and strongest low level shear
right along the boundary. As such, all severe weather hazards
would be possible, but given presumed upscale growth along the
boundary along with an overall warm environment, expect mainly a
damaging wind threat.

Expect some relief from the heat Sunday and Monday, with highs
across the area generally in the lower half of the 80s. Storm
chances return Sunday night through Monday as a surface boundary
looks to stall across the area and some shortwave energy slides
through. Through the remainder of the week, temperatures are
expected to warm at least a little bit as upper level ridging
gradually builds in. Various weak bits of shortwave energy also
slide through providing additional shower and storm chances, but
confidence in timing of any of those remains on the lower side.
Wednesday looks like it would have the best potential to see a
completely dry day with guidance suggesting the surface ridge axis
would be directly over the forecast area, but again, confidence
is low this far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1203 PM CDT Fri Aug 27 2021

VFR conditions are expected for much of the period. There is a
remote possibility of a few scattered showers and thunderstorms,
but think much of the area should remain dry at the TAFS. Low-
level windshear is possible again overnight at all sites. Surface
winds should remain out of the south with some gusts at KLNK up to
30kts this afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Kern
Hazardous weather outlook, Aug 27, 3:32 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
332 PM CDT Fri Aug 27 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
332 PM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

There will be chances for thunderstorms in the area tonight,
mainly across southeast Nebraska into southwest Iowa. There is a
small chance that one or two of these storms could become strong
or severe, if they do develop.

Heat index values over 100 are expected in parts of southeast
Nebraska and southwest Iowa Saturday afternoon.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

There is a higher chance for storms Saturday night. A few of
these storms could be strong to severe. There will also be storm
chances Sunday night into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any severe storm
reports are appreciated.

In the hours before

Special weather statement, Aug 27, 5:54 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
554 PM CDT Fri Aug 27 2021

NEZ051>053-272330-
Saunders NE-Sarpy NE-Douglas NE-
554 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern Sarpy,
southwestern Douglas and southeastern Saunders Counties through 630
PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yutan, or 22 miles west of Omaha, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Yutan around 605 PM CDT.

Other locations in the path of this storm include Valley, Waterloo
and Elkhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4109 9643 4116 9651 4132 9633 4128 9624
      4122 9616
TIME...MOT...LOC 2254Z 221DEG 22KT 4118 9643

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dergan
Local storm report, Aug 27, 6:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
622 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             ELKHORN                 41.28N 96.24W
08/27/2021  M1.00 INCH       DOUGLAS            NE   NWS EMPLOYEE

            NWS EMPLOYEE SENT IN PICTURE OF HAIL THE
            SIZE OF QUARTERS.

&&

PF
Local storm report, Aug 27, 6:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
627 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             YUTAN                   41.24N 96.40W
08/27/2021  NAN INCH         SAUNDERS           NE   PUBLIC

            REPORT FROM TWITTER.

&&

DMP
Local storm report, Aug 27, 6:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             2 ENE ELKHORN           41.29N 96.19W
08/27/2021  M1.25 INCH       DOUGLAS            NE   TRAINED SPOTTER

            LOCATED AT 17TH AND MAPLE.

&&

DMP
Local storm report, Aug 27, 6:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
632 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             YUTAN                   41.24N 96.40W
08/27/2021  M1.25 INCH       SAUNDERS           NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM YUTAN.
            REPORT FROM TWITTER.

&&

DMP
Local storm report, Aug 27, 6:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
633 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             2 ENE ELKHORN           41.29N 96.19W
08/27/2021  M1.25 INCH       DOUGLAS            NE   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 2 ENE
            ELKHORN. LOCATED AT 175TH AND MAPLE.

&&

DMP

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:14 PM CDTSpecial Weather StatementOAXBoone31 min
Aug 26, 11:52 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Wayne38 min
Aug 27, 4:55 PM CDTSpecial Weather StatementOAXJefferson50 min
Aug 27, 5:45 PM CDTSpecial Weather StatementOAXLancaster45 min
Aug 27, 5:54 PM CDTSpecial Weather StatementOAXDouglas36 min
Aug 27, 6:04 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Saunders26 min
Aug 27, 6:21 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders, Washington39 min
Aug 27, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXDodge, Douglas, Washington47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.